Risperidone-induced leukopenia: A case report and brief review of literature

Giovanni Manfredi, Andrea Solfanelli, Giorgia Dimitri, Ilaria Cuomo, Gabriele Sani, Giorgio D. Kotzalidis, Paolo Girardi

Research output: Contribution to journalArticle

Abstract

A Caucasian, male, young adult with recurrent agitated depression and suicidal ideation received lithium and oral olanzapine. His white blood cell count was normal at that time. Due to unsatisfactory response, he received 4 mg/day risperidone. While symptoms improved, leukopenia emerged, specifically directed towards neutrophils. Upon risperidone discontinuation, white blood cell count returned to reference values within 1 week. As symptom control was satisfactory, we attempted no risperidone rechallenge. Accurate blood testing must accompany atypical antipsychotic drug administration since blood dyscrasias are always possible with these drugs.

Original languageEnglish
JournalGeneral Hospital Psychiatry
Volume35
Issue number1
DOIs
Publication statusPublished - Jan 2013

Keywords

  • Atypical antipsychotic drugs
  • Blood dyscrasias
  • Leukopenia
  • Lithium
  • Neutropenia
  • Risperidone
  • Side effects

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Risperidone-induced leukopenia: A case report and brief review of literature'. Together they form a unique fingerprint.

  • Cite this

    Manfredi, G., Solfanelli, A., Dimitri, G., Cuomo, I., Sani, G., Kotzalidis, G. D., & Girardi, P. (2013). Risperidone-induced leukopenia: A case report and brief review of literature. General Hospital Psychiatry, 35(1). https://doi.org/10.1016/j.genhosppsych.2012.03.009